Florida, 2014

Lightning Strike and Heavy Rain in Florida, September 15 to 16, 2014

September 15 to 16, 2014 · NWS JAX · 5 events in 2 counties and zones

Deep layer troughing with WSW upper level flow advected moisture inland form the Gulf of Mexico. This moisture feed combined with daytime instability and a front sagging southward over S Ga triggered heavy rainfall potential across the local forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Deep layer troughing with WSW upper level flow advected moisture inland form the Gulf of Mexico. This moisture feed combined with daytime instability and a front sagging southward over S Ga triggered heavy rainfall potential across the local forecast area. PWAT values were 2.17 to 2.19 inches, and some cells trained across local areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 15, 9:09 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 15, 9:09 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1009 PM EDT MON SEP 15 2014

.UPDATE...
AFTERNOON CONVECTION CONTINUES TO DISSIPATE WITH JUST A FEW
POCKETS OF LEFTOVER STRATIFORM RAIN AND A FEW ISOLATED LIGHTNING
STRIKES OVER MAINLY SOUTHEAST GEORGIA THIS EVENING. THIS ACTIVITY
WILL CONTINUE TO WIND DOWN WITH A LOW CHANCE OF MAINLY JUST ISOLATED
ACTIVITY AFTER MIDNIGHT. ALTHOUGH RAIN CHANCES WILL BEGIN TO
INCREASE AGAIN LATE TONIGHT OVER THE SUWANNEE VALLEY AS ACTIVITY
DEVELOPS OFF THE GULF OF MEXICO. OTHERWISE...MUGGY CONDITIONS WILL
CONTINUE OVERNIGHT WITH LOWS IN THE 70S.

&&

.AVIATION...
CONVECTION HAS WRAPPED UP FOR THE NIGHT AND VFR CONDITIONS SHOULD
PREVAIL FOR THE REST OF THE NIGHT. THERE IS HOWEVER A CHANCE THAT
A FEW POCKETS OF LOW STRATUS MAY TRY TO DEVELOP OVERNIGHT.
CONFIDENCE THOUGH IS NOT HIGH ENOUGH TO JUSTIFY AN INCLUSION IN
THE TAFS AT THIS TIME. ANOTHER ACTIVE DAY OF THUNDERSTORMS IS
EXPECTED TUESDAY AFTERNOON AND THE BEST CHANCES WILL BE AT THE
FLORIDA TERMINALS AROUND MID TO LATE AFTERNOON. A BRIEF PERIOD OF
IFR CONDITIONS IN HEAVY RAIN CAN BE EXPECTED WITH THE STRONGEST
ACTIVITY.

&&

.MARINE...
NO HEADLINES WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK WITH
OFFSHORE FLOW AT NIGHT AND LOCAL SEA BREEZES DURING THE DAY...ALL AT
15 KNOTS OR LESS. ONLY CAVEAT WILL BE INCREASING LONG PERIOD SWELLS
FROM EDOUARD WED/THU WHICH MAY PUSH THE OFFSHORE WATERS INTO
COMBINED SEAS OF 4-6 FT AND A SCEC HEADLINE MAY BE NEEDED.

RIP CURRENTS: LOW RISK CONTINUES INTO TUE...THEN LONG-PERIOD SWELLS
FROM EDOUARD WILL IMPACT THE BEACHES WITH AT LEAST A MODERATE RISK
OF RIP CURRENTS BEGINNING WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  88  70  88 /  60  50  40  20
SSI  75  84  72  85 /  60  70  60  40
JAX  72  87  71  88 /  30  70  60  50
SGJ  74  86  72  84 /  30  70  70  60
GNV  71  86  70  87 /  20  60  60  50
OCF  71  87  70  86 /  20  60  60  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/PETERSON/WALKER
Hazardous weather outlook, Sep 15, 8:59 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
959 PM EDT MON SEP 15 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-161015-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
959 PM EDT MON SEP 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

MINOR FLOODING IS OCCURRING ON THE ST. MARYS RIVER. SEE THE LATEST
RIVER FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE THROUGH MIDWEEK AS A
COLD FRONT SLOWLY MOVES THROUGH THE AREA. RAIN CHANCES WILL PERSIST
THROUGH THE WEEK...BECOMING LIKELY AREA WIDE ON TUESDAY AND OVER
NORTHEAST FLORIDA ON WEDNESDAY.

MINOR RIVER FLOODING WILL CONTINUE THE NEXT SEVERAL DAYS ON PARTS OF
THE ST. MARYS RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Sep 15, 5:04 PM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
604 PM EDT MON SEP 15 2014

GAZ150-163-152245-
CLINCH-WARE-
604 PM EDT MON SEP 15 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE AND CLINCH
COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 645 PM EDT...

AT 605 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF ARGYLE...MOVING EAST AT
15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HOMERVILLE...COGDELL...ARGYLE...MANOR...EMERSON PARK...WARESBORO AND
NEEDHAM THROUGH 645 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE
A COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3117 8278 3119 8272 3118 8268 3120 8267
      3127 8244 3106 8229 3103 8276
TIME...MOT...LOC 2205Z 254DEG 11KT 3110 8262

NELSON
Special weather statement, Sep 15, 5:08 PM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
608 PM EDT MON SEP 15 2014

GAZ150-164-152300-
CHARLTON-WARE-
608 PM EDT MON SEP 15 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE AND
CHARLTON COUNTIES FOR VALID UNTIL 700 PM EDT...

AT 608 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 9 MILES SOUTHWEST OF RACE POND...MOVING
NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND HOMELAND...FOLKSTON AND RACE POND THROUGH 700 PM EDT.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3083 8190 3083 8195 3078 8198 3079 8202
      3076 8202 3075 8204 3072 8204 3066 8215
      3092 8243 3113 8221 3109 8221 3101 8213
      3101 8208 3107 8206 3095 8189 3091 8192
      3090 8189
TIME...MOT...LOC 2208Z 220DEG 13KT 3091 8222

NELSON
Special weather statement, Sep 15, 5:40 PM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
640 PM EDT MON SEP 15 2014

FLZ024-GAZ165-152330-
INLAND CAMDEN-NASSAU-
640 PM EDT MON SEP 15 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN AND
NASSAU COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
730 PM EDT...

AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER HILLIARD...MOVING NORTHEAST AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HILLIARD...
KINGS FERRY AND COLESBURG THROUGH 730 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3090 8166 3082 8168 3060 8187 3069 8204
      3070 8204 3079 8197 3082 8193 3082 8190
      3103 8186 3091 8165
TIME...MOT...LOC 2241Z 209DEG 15KT 3073 8191

PETERSON
Special weather statement, Sep 15, 5:48 PM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
648 PM EDT MON SEP 15 2014

FLZ025-152330-
DUVAL-
648 PM EDT MON SEP 15 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 730 PM EDT...

AT 648 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTH OF TALLYRAND...MOVING NORTH AT
10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
TALLYRAND...SAN MARCO...JACKSONVILLE...ARLINGTON AND OCEANWAY THROUGH
730 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3025 8160 3035 8171 3056 8161 3057 8159
      3058 8161 3057 8159 3054 8158 3054 8155
      3052 8154 3055 8152 3056 8152 3056 8150
      3054 8148
TIME...MOT...LOC 2248Z 198DEG 13KT 3041 8162

PETERSON
Special weather statement, Sep 15, 6:02 PM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
702 PM EDT MON SEP 15 2014

GAZ150>152-164-165-152345-
BRANTLEY-CHARLTON-INLAND CAMDEN-PIERCE-WARE-
702 PM EDT MON SEP 15 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...
PIERCE...BRANTLEY...CHARLTON AND CAMDEN COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 745 PM EDT...

AT 703 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER FOLKSTON...MOVING NORTHEAST AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HOMELAND...
FOLKSTON...RACE POND AND WINOKUR THROUGH 745 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3084 8191 3082 8193 3083 8194 3082 8196
      3080 8196 3078 8198 3079 8202 3075 8202
      3075 8204 3106 8245 3127 8233 3110 8182
TIME...MOT...LOC 2303Z 221DEG 10KT 3085 8199

PETERSON

The radar

The Jacksonville radar (KJAX), 33 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Duval

When
September 15, 11:00 PM EST to September 16, 5:00 PM EST
Where
Duval County, 0.91 mi SW of Atlantic Beach
Reported by
Mesonet
Coordinates
30.320, -81.410

A station measured 3.23 since midnight.

Heavy Rain, Duval

When
September 15, 11:00 PM EST to September 16, 5:00 PM EST
Where
Duval County, 1.38 mi ESE of (Crg)craig Fld Jacks
Reported by
Mesonet
Coordinates
30.320, -81.500

An observation site measured 3.62 since midnight.

Heavy Rain, Gilchrist

When
September 16, 8:40 AM EST to 8:40 PM EST
Where
Gilchrist County, 4.42 mi ENE of Tyler
Reported by
Mesonet
Coordinates
29.670, -82.700

A Citizen Weather station reported 4.11 over 12 hours.

Heavy Rain, Duval

When
September 16, 12:00 PM EST
Where
Duval County, 1.83 mi SE of Jacksonville
Reported by
Broadcast Media
Coordinates
30.330, -81.650

Street flooding was reported in the Hogans Creek area.

Lightning, Duval

When
September 16, 1:15 PM EST
Where
Duval County, 3.5 mi S of Jacksonville Beach
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.229, -81.384

Lightning hit a tower at the Jacksonville Regional Communications Center which caused local dispatch to loose power. The cost of damage was unknown, but it was estimated for this event to be included in Storm Data.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539404, 539405, 539406, 539403, 539408.